Alert archive / Illinois / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 3, NWS Lincoln, IL

March 27, 2021Macon County, Moultrie County, Shelby County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Mar 27, 2021, 6:07 PM CDT for Macon County, Moultrie County, Shelby County, Illinois. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 27, 2021, 6:07 PM CDT (23:07 UTC)
Expired
Mar 27, 2021, 6:28 PM CDT
In force
21 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Macon County, IL, Moultrie County, IL, Shelby County, IL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 27, 4:44 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.1 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2021-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2021-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 369 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1078 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
369 m²/s²
0-3 km storm-relative helicity
384 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

879 
WUUS53 KILX 272307
SVRILX
ILC115-139-173-280000-
/O.NEW.KILX.SV.W.0003.210327T2307Z-210328T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
607 PM CDT Sat Mar 27 2021

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Moultrie County in central Illinois...
  Northern Shelby County in central Illinois...
  Southeastern Macon County in central Illinois...

* Until 700 PM CDT.

* At 607 PM CDT, a severe thunderstorm was located over Assumption,
  or 9 miles east of Taylorville, moving east at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Shelbyville, Sullivan, Arthur, Moweaqua, Bethany, Macon, Lovington,
  Windsor, Findlay, Dalton City, Allenville, Westervelt, Gays, Wolf
  Creek State Park, Lake City, Cadwell, Eagle Creek State Park and
  Kirksville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Lincoln.

&&

LAT...LON 3943 8847 3942 8902 3965 8902 3966 8908
      3972 8909 3979 8847
TIME...MOT...LOC 2307Z 266DEG 38KT 3954 8909 

HAIL...1.00IN
WIND...60MPH
 
$$

Shimon
2 follow-up statements
734 
WWUS53 KILX 272320
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
620 PM CDT Sat Mar 27 2021

ILC115-139-173-280000-
/O.CON.KILX.SV.W.0003.000000T0000Z-210328T0000Z/
Moultrie-Shelby-Macon-
620 PM CDT Sat Mar 27 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR MOULTRIE...NORTHWESTERN SHELBY AND SOUTHEASTERN MACON COUNTIES...

At 620 PM CDT, a severe thunderstorm was located near Bethany, or 11
miles west of Sullivan, moving east at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Sullivan, Arthur, Moweaqua, Bethany, Macon, Lovington, Findlay,
Dalton City, Allenville, Cadwell, Kirksville and Lake City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Lincoln.

&&

LAT...LON 3949 8847 3952 8902 3965 8902 3972 8905
      3979 8847
TIME...MOT...LOC 2320Z 260DEG 43KT 3961 8881 

HAIL...1.00IN
WIND...60MPH
 
$$

Shimon
058 
WWUS53 KILX 272328
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
628 PM CDT Sat Mar 27 2021

ILC115-139-173-272337-
/O.CAN.KILX.SV.W.0003.000000T0000Z-210328T0000Z/
Moultrie-Shelby-Macon-
628 PM CDT Sat Mar 27 2021

...THE SEVERE THUNDERSTORM WARNING FOR MOULTRIE...NORTHWESTERN SHELBY
AND SOUTHEASTERN MACON COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
central and east central Illinois.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Lincoln.

LAT...LON 3949 8847 3952 8902 3965 8902 3972 8905
      3979 8847
TIME...MOT...LOC 2327Z 266DEG 38KT 3962 8870 

$$

Shimon

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 3:45 PM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, Mar 27, 3:45 PM CDT, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
345 PM CDT Sat Mar 27 2021

.SYNOPSIS...
Issued at 345 PM CDT Sat Mar 27 2021

Showers and storms will continue to move through the area going into
tonight. Some of these storms could be strong to severe southeast of
the Illinois River. Overnight lows will be in the middle 30s to 40s.
Cooler and drier conditions are expected on Sunday, with highs in
the 50s.

&&

.SHORT TERM...(This evening through Sunday)
ISSUED AT 345 PM CDT Sat Mar 27 2021

A surface low centered over eastern Iowa this afternoon will
continue to lift east-northeast into Michigan tonight. A warm front
is positioned from northern Illinois into northern Indiana, with a
cold front stretched from the center of the low to the southern
Plains. Showers and storms are ongoing across the Illinois River
Valley region as of 3 PM, tied to 850 mb moisture transport and WAA.
As the cold front continues to push east over the next few hours,
storms are anticipated to become reinforced. A special sounding
released at ILX at 18Z depicted mid-level lapse rates between 7-8
C/km, 0-6 km shear of 80+ kts, and 0-3 km around 40 kts. Instability
has grown since the release of the sounding, with SPC mesoscale
analysis depicting about 500-1000 J/kg of MUCAPE spread across a
good portion of the area as dewpoints are sitting in the low to mid
50s. Because of this, strong to severe storms remain possible later
this afternoon into this evening - primary time frame between 5 and
10 pm. Straight-line hodographs indicate storm motion will be mostly
parallel to the front and suggest that storms should develop into
line segments. Primary threats appear to be large hail and damaging
winds. At this time, low-level shear does not look supportive of
tornadoes, though it cannot be entirely ruled out. Precipitation
amounts will be on the lighter side due to the progressiveness of
the front. QPF totals of around a 0.50" or less is expected, though
locally higher amounts will be possible in any strong storms as
PWATs are near 1.00" and warm cloud depths are over 10k feet.

Rain and storms exit the area late tonight. Overnight lows will
range from the middle 30s to 40s.

&&

.LONG TERM...(Sunday night through Saturday)
ISSUED AT 345 PM CDT Sat Mar 27 2021

Things dry out for the end of the weekend into the beginning of the
new week as surface high pressure builds in. The pressure gradient
tightens up on the backside of the departing low/approaching high,
which will result in breezy conditions. Forecast soundings Sunday
afternoon suggest mixing up to near 800 mb will lead to northwest
gusts up to 35 mph. Did lower dewpoints a few degrees Sunday
afternoon, though they may need to be dropped even more if we do mix
that high. High temperatures will be on the cooler side on Sunday,
yet still seasonable. Flow aloft turns southwesterly late Sunday
into Monday. Temperatures will gradually climb to start the new
week, with highs on Monday and Tuesday expected to be in the upper
50s to 60s. Monday looks to be another breezy day as a 50-60 kt low-
level jet positions itself from the central Plains into the Great
Lakes Region. Gusty southwest winds upwards of 35 mph look to
develop across northwest counties by Monday afternoon.

A cold front will move through the area sometime on Tuesday,
shifting winds to the northwest. Some light rain and isolated storms
look to develop along the front Tuesday night into Wednesday.

Colder air for late March/early April standards arrives for the
middle to end of the week as Canadian high pressure settles in. High
temperatures look to struggle to warm above 50 on Wednesday and
Thursday, with overnight lows below freezing possible. Flow aloft
turns back to the southwest on Friday, which should rebound
temperatures some.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1239 PM CDT Sat Mar 27 2021

A cluster of showers has developed across west-central IL, just
north of SPI and south of PIA. The band is moving NE and is
expected to shift slightly northward toward PIA by 20z/3pm. We
still have a deep dry layer below 10K FT, as cloud bases are still
around BKN080 even in areas where showers are occurring.

Main impact today will be a line of storms moving through the
region between 22z-04z. Winds have become southerly with gusts to
24KT at times, in the wake of the warm front that has shifting
into N IL. Winds then continue their shift to westerly this
evening and then NW overnight. Winds behind FROPA substantially
increase from the NW by sunrise Sunday. Ceilings will lower to
MVFR for areas east of the IL river this evening, behind passage
of storms. Improvement back to VFR may be delayed until later
Sunday morning for the eastern terminals.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...NMB
SHORT TERM...NMB
LONG TERM...NMB
AVIATION...Shimon
Hazardous weather outlook, Mar 27, 3:18 PM CDT, 2 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
318 PM CDT Sat Mar 27 2021

ILZ027>030-282030-
Knox-Marshall-Peoria-Stark-
318 PM CDT Sat Mar 27 2021

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Scattered thunderstorms are possible through early evening. Some
of these storms may become strong with gusty winds and hail.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ036-040-041-047-282030-
Cass-Fulton-Mason-Schuyler-
318 PM CDT Sat Mar 27 2021

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Scattered thunderstorms are possible through early evening. Some
of these storms could be severe, with damaging wind gusts and hail
being the main threats.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Another chance of thunderstorms is expected Tuesday Night. At
this time, these storms are not expected to be severe.

Minor flooding will continue along the Illinois River from Havana
to Beardstown.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 4 pm and 7 pm today.
Please relay any information about observed severe weather to the
National Weather Service while following all local, state and CDC
guidelines.

ILZ031-037-038-042>046-048>057-061>063-066>068-071>073-282030-
Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland-De Witt-
Douglas-Edgar-Effingham-Jasper-Lawrence-Logan-Macon-McLean-Menard-
Morgan-Moultrie-Piatt-Richland-Sangamon-Scott-Shelby-Tazewell-
Vermilion-Woodford-
318 PM CDT Sat Mar 27 2021

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois, southeast Illinois and west
central Illinois.

.DAY ONE...TONIGHT...

Scattered thunderstorms are possible this afternoon and evening.
Some of these storms could be severe, with damaging wind gusts and
hail being the main threats.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Another chance of thunderstorms is expected Tuesday Night. At
this time, these storms are not expected to be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 4 pm and 11 pm this
evening. Please relay any information about observed severe
weather to the National Weather Service while following all local,
state and CDC guidelines.

Shimon

In the hours before

Local storm report, Mar 27, 6:03 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
603 PM CDT SAT MAR 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     HAIL             PAWNEE                  39.59N 89.58W
03/27/2021  E1.00 INCH       SANGAMON           IL   PUBLIC

            RELAYED VIA SOCIAL MEDIA.

&&
Local storm report, Mar 27, 6:04 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
604 PM CDT SAT MAR 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     TSTM WND GST     PAWNEE                  39.59N 89.58W
03/27/2021  E65 MPH          SANGAMON           IL   PUBLIC

            ESTIMATED 65-70 MPH. RELAYED VIA SOCIAL
            MEDIA.

&&

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 4:54 PM CDTSevere Thunderstorm WarningILXMorgan, Sangamon48 min
Mar 27, 5:32 PM CDTSevere Thunderstorm WarningILXChristian43 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.